Florida, 2013Lightning Strike and Heavy Rain in Florida, September 1 to 4, 2013
September 1 to 4, 2013 · NWS TBW · 2 events in 1 county or zone
Deep moisture allowed for sea breeze thunderstorms to develop in the afternoon. Some of these storms produced heavy rain and damaging lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture allowed for sea breeze thunderstorms to develop in the afternoon. Some of these storms produced heavy rain and damaging lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 1, 2:20 PM EST, 40 minutes earlier.
Area forecast discussion, Sep 1, 2:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
320 PM EDT SUN SEP 1 2013
.SHORT TERM (TONIGHT-TUESDAY)...
CONVECTIVE ACTIVITY SO FAR THIS AFTERNOON HAS BEEN LIMITED TO
SOUTHEASTERN PORTIONS OF THE CWA. THE WEST COAST SEA BREEZE HAS
ALREADY MOVED INLAND FROM THE COAST AND WITH SOUTHWEST
FLOW...EXPECT MOST OF THE ACTIVITY TO CONTINUE TO BE INLAND WITH
THE EXCEPTION OF STORMS THAT MAY FORM ON OUTFLOWS. FOR MONDAY AND
TUESDAY...THE ATLANTIC RIDGE AXIS WILL MEANDER OVER THE SOUTH-
CENTRAL PART OF THE PENINSULA WITH LIGHT SOUTHWEST WINDS
CONTINUING. THE PATTERN LOOKS FAIRLY SIMILAR FOR BOTH DAYS...WITH
EARLY MORNING GULF AND COASTAL SHOWERS AND THUNDERSTORMS THAT
MOVE INLAND WITH TIME AS THE WEST COAST SEA BREEZE MOVES TOWARD
THE CENTER OF THE STATE. COULD SEE SLIGHTLY LESS COVERAGE FOR
NORTHERN ZONES IF THE GFS IS RIGHT IN BRINGING SLIGHTLY DRIER AIR
FOR THOSE AREAS. TEMPERATURES THROUGH THE SHORT TERM ARE ON TRACK
TO REMAIN CLOSE TO CLIMATOLOGICAL NORMALS.
.LONG TERM (TUESDAY NIGHT - SATURDAY)...
THE LONG TERM PERIOD WILL BE MARKED BY DEEP UPPER LEVEL TROUGHING
OVER THE EASTERN CONUS. WHILE THE MAIN LONGWAVE RIDGE STAYS MORE OR
LESS ANCHORED OVER EASTERN CANADA...A COUPLE OF SHORTWAVE IMPULSES
WILL ROTATE INTO THE MID ATLANTIC AND SOUTHEASTERN STATES. THE FIRST
OF THESE SHORTWAVES WILL TRAIL A SURFACE COLD FRONT INTO NORTHERN
FLORIDA WEDNESDAY AND STALL OUT ON THURSDAY AS THE LOW LEVEL TROUGH
EXITS INTO THE ATLANTIC. THE SECOND UPPER LEVEL SHORTWAVE BUILDS IN
OVER THE OHIO RIVER VALLEY FRIDAY AND INTO THE CENTRAL GULF ON
SATURDAY. THROUGH ALL THIS..THE SUBTROPICAL RIDGE WILL BE WEAKLY
DEFINED...BUT STAY GENERALLY ACROSS THE CENTRAL FLORIDA
PENINSULA...STARTING OUT THE LONG TERM PERIOD JUST SOUTH OF
INTERSTATE 4...AND LIFTING SLIGHTLY NORTH OF INTERSTATE 4 BY NEXT
WEEKEND. GRADIENT FLOW WILL BE LIGHT ENOUGH FOR SEA BREEZE
CIRCULATIONS TO FORM EACH DAY WITH HIGHER RAIN CHANCES INLAND.
MOISTURE WILL STAY PLENTIFUL WITH 1.5 INCHES OR MORE...AND USUALLY
CLOSER TO 2.0 INCHES OF PRECIPITABLE WATER. AS A RESULT...THE AREA
SHOULD CONTINUE TO SEE 30-40 PERCENT STORM CHANCES EACH AFTERNOON.
TEMPERATURES WILL CONTINUE TO RUN A COUPLE DEGREES ABOVE NORMAL WITH
HIGHS IN THE LOW 90S AND MORNING LOWS IN THE LOW TO UPPER 70S.
&&
.AVIATION...
VFR CONDITIONS PREVAIL FOR ALL TERMINALS WITH VCTS
THROUGH 20Z...EXCEPT FOR KSRQ...WHICH HAS ALREADY CLEARED OUT. VFR
CONDITIONS WILL PREVAIL OVERNIGHT.
&&
.MARINE...
LIGHT WINDS AND SEAS ARE EXPECTED FOR THE NEXT SEVERAL DAYS WITH
NO HEADLINES ANTICIPATED.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 92 77 91 / 20 30 20 30
FMY 75 91 75 92 / 20 40 20 50
GIF 75 94 75 94 / 20 30 20 40
SRQ 75 89 75 90 / 20 30 20 30
BKV 71 93 70 93 / 20 30 20 30
SPG 80 90 79 90 / 20 30 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...25/DAVIS/WYNN
LONG TERM...18/FLEMING
Hazardous weather outlook, Sep 1, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT SUN SEP 1 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-012100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
500 AM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A MOIST AND FAIRLY UNSTABLE ENVIRONMENT WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE COAST THIS MORNING AND MOVE
INLAND THROUGHOUT THE DAY. SOME OF THESE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL...GUSTY WINDS...SMALL HAIL AND CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
...THUNDERSTORM IMPACT...
DAILY THUNDERSTORMS WILL DEVELOP ON SEA BREEZE AND OUTFLOW
BOUNDARIES. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
DOWNPOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
Heavy Rain, Pinellas
- When
- September 1, 3:00 PM EST to 4:00 PM EST
- Where
- Pinellas County, 1.23 mi WSW of Highpoint
- Reported by
- Broadcast Media
- Coordinates
- 27.916, -82.730
Broadcast media relayed a report of street flooding up to the bumpers of cars in Clearwater near East Bay Drive and U.S. 19.
Lightning, Pinellas
- When
- September 4, 6:09 PM EST
- Where
- Pinellas County, 0.61 mi E of Harbor Bluffs
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.910, -82.810
The Florida State Watch Office reported a house was damaged by lightning in Largo.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475104, 475117.